Arkansas, 2013Damaging Winds in Arkansas, July 23, 2013
July 23, 2013 · NWS SHV · 3 events in 2 counties and zones
Late afternoon heating resulted in the development of strong to severe thunderstorms across portions of Southwest Arkansas. Drier air was noted in the lower levels of the atmosphere, such that when these thunderstorms collapsed, they produced strong damaging downburst wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon heating resulted in the development of strong to severe thunderstorms across portions of Southwest Arkansas. Drier air was noted in the lower levels of the atmosphere, such that when these thunderstorms collapsed, they produced strong damaging downburst wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 23, 3:04 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 3:04 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT TUE JUL 23 2013
.DISCUSSION...
CHALLENGING FORECAST TO SAY THE LEAST...AS AN EARLY JUNE UPPER
LEVEL PATTERN LOOKS TO SET UP OVER OUR REGION IN LATE JULY. THE
SHORT TERM PROGS HAVE SHIFTED THE NW FLOW PATTERN A LITTLE FARTHER
W THAN IN RECENT RUNS...WHICH WOULD AFFECT PORTIONS OF OUR REGION
THROUGHOUT THE REMAINDER OF THE WEEK/WEEKEND. SCATTERED CONVECTION HAS
FIRED THIS AFTERNOON ALONG A WWD PROPAGATING OUTFLOW BNDRY
ORGINATING FROM THE ERN AR MCS THIS MORNING...WITH THE BNDRY
HAVING ACCELERATED W ALONG A BAND OF SVR CONVECTION OVER CNTRL AR.
VISIBLE SATELLITE IMAGERY INDICATES THAT THE SE TAIL OF THE
OUTFLOW BNDRY OVER SE AR/WRN MS HAS BEGUN TO SLOW...WITH THE BEST
CHANCES FOR SCT CONVECTION LATE THIS AFTERNOON/EVENING CONFINED
PRIMARILY TO SE OK/SW AR/EXTREME NE TX...WHERE A HIGHLY UNSTABLE
AIR MASS CHARACTERISTIC OF LOWER TO MID 70S DEWPOINTS AND SFC
TEMPS IN THE MID 90S HAVE YIELDED SBCAPES OF 3500-4500 J/KG. A WNW
MEAN FLOW VECTOR WOULD ALLOW FOR THESE STORMS TO PROPAGATE ESE
ACROSS THE NRN ZONES THIS EVENING BEFORE GRADUALLY DIMINISHING
WITH THE LOSS OF HEATING. HAVE INCREASED POPS TO CHANCE ACROSS
THESE AREAS THIS EVENING...BUT WILL BE LOOKING FARTHER UPSTREAM
LATER THIS EVENING AS SCT CONVECTION FIRES IN VC OF A WEAK SFC
FRONT EXTENDING FROM SCNTRL KS INTO SRN MO...WHICH WILL BE
REINFORCED S BY ANOTHER SE MOVING SHORTWAVE AND POTENTIAL MCS
OVERNIGHT. THE SHORT TERM PROGS ARE IN GOOD AGREEMENT IN
MAINTAINING THIS MCS FROM ERN OK ACROSS MUCH OF AR LATE ALONG A
20-30KT SWRLY LLJ...BEFORE THE 850MB FLOW BACKS MORE WNW BETWEEN
09-12Z WEDNESDAY. THERE COULD VERY WELL BE A COLD POOL THAT
DEVELOPS AND SURGES S INTO SE OK/SW AR WEDNESDAY MORNING WHICH MAY
MAINTAIN A WEAKENING BAND OF CONVECTION LATE...WHICH COULD QUICKLY
FADE AS IT ENCOUNTERS INCREASING BNDRY LYR STABILITY FROM THIS
EVENING/S STORMS OVER SE OK/SW AR...DRIER LOW LEVEL AIR AND MID
LEVEL CAPPING OVER NE TX/N LA.
OUTFLOW BNDRYS FROM THE OVERNIGHT MCS SHOULD FOCUS ADDITIONAL SCT
CONVECTION DEVELOPMENT WEDNESDAY AFTERNOON ESPECIALLY FROM SE OK
INTO SW AR/PORTIONS OF NCNTRL LA...WHERE THE AFOREMENTIONED WEAK
SFC FRONT DRIFTS SE INTO THESE AREAS. HAVE TAPERED MAX TEMPS
WEDNESDAY A BIT FROM THE PREVIOUS FORECAST GIVEN THE DENSE
BLOWOFF...BUT STRONG HEATING DURING THE AFTERNOON SHOULD ALLOW FOR
MODERATE INSTABILITY TO DEVELOP WHICH COULD POSE AN ISOLATED SVR
THREAT...SHOULD ENOUGH HEATING/INSTABILITY DEVELOP. ADDITIONAL
WEAK VORTICITY ADVECTION ROUNDING THE ERN SIDE OF THE SRN PLAINS
RIDGE MAY ALLOW FOR ADDITIONAL REDEVELOPMENT WEDNESDAY
NIGHT...ESPECIALLY AS THE WEAK SFC FRONT BEGINS TO BACKDOOR SW
INTO THE AREA. HAVE INSERTED MENTION OF LOW CHANCE POPS AND
EXPANDED SLIGHT CHANCE POPS OVER MUCH OF THE AREA WEDNESDAY
NIGHT...WITH THE FRONT EXPECTED TO BECOME STATIONARY ACROSS E
TX/NCNTRL LA THURSDAY. AT LEAST ISOLATED CONVECTION MAY FIRE AGAIN
OVER MUCH OF THE AREA THURSDAY ALONG THE FRONT...ESPECIALLY AS
TEMPS CLIMB INTO THE UPPER 90S.
THE MODELS INDICATE THE NEXT SHORTWAVE IN NW FLOW SINKING SE
ACROSS KS/OK FRIDAY...RIDING THE FRONT SE INTO THE REGION FRIDAY
AFTERNOON/NIGHT. HAVE EXPANDED CHANCE POPS SE ACROSS MUCH OF THE
REGION FRIDAY AND ESPECIALLYFRIDAY NIGHT...WHEN THE BEST FORCING
ARRIVES. HAVE MAINTAINED CHANCE POPS AREAWIDE SATURDAY GIVEN ANY
LINGERING BNDRYS WITH THE SE PROGRESSION OF THIS
SHORTWAVE...BEFORE THIS ACTIVE FLOW PATTERN BEGINS TO WEAKEN AS
THE SRN PLAINS RIDGE BEGINS TO BUILD E INTO THE LOWER MS VALLEY
EARLY NEXT WEEK. THUS...SHOULD SEE A RETURN OF HOTTER TEMPS BY THE
END OF THE PERIOD.
PRELIMS TO FOLLOW BELOW...
15
&&
.AVIATION...
MODEST CU FIELD IS SEEN OVER MUCH OF THE REGION THIS AFTERNOON WITH
UPPER LEVEL RIDGE HELPING TO QUELL ANY REAL VERTICAL DEVELOPMENT AND
SUBSEQUENT CONVECTION...EXCEPT FOR THE FAR NRN REACHES OF THE AREA
FROM MCCURTAIN COUNTY OK EWRD TO THE SURROUNDING S AR COUNTIES. THIS
AREA WILL REMAIN THE FOCUS FOR CONVECTION THROUGH EARLY EVENING WITH
DISTURBANCES PASSING THROUGH THE NW FLOW PATTERN ALOFT...WARRANTING
VCNTY TSTMS IN THE TXK/ELD TAFS THROUGH OR JUST SHORTLY AFTER
SUNSET. CONVECTION MAY TRIGGER SEVERAL OUTFLOW BOUNDARIES WHICH
COULD APPROACH THE I-20 CORRIDOR OF N LA AND AFFECT MLU LATER IN THE
EVENING BUT CHANCES ARE A BIT LOWER COMPARED TO THE S AR TERMINALS.
MODEL GUIDANCE IS ALSO HINTING AT SOME OF THIS ACTIVITY PERSISTING
INTO WEDNESDAY MORNING OVER S AR AND NCNTRL/NE LA...PROMPTING VCNTY
SHWRS AT ELD/MLU AROUND DAYBREAK. VFR CONDITIONS WILL PREVAIL FOR
MOST OF THE TAF PERIOD ASIDE FROM THE AREAS EXPERIENCING CONVECTION
AS LOW CIGS APPEAR UNLIKELY ON WEDNESDAY MORNING WITH REDUCED SRLY
WINDS...THUS NOT ADVECTING LOW STRATUS AS FAR NORTH COMPARED TO THE
LAST FEW MORNINGS. SW WINDS WILL REMAIN GENERALLY AT OR BELOW 10 KTS
THROUGH THE TAF PERIOD. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 95 74 97 75 / 20 20 30 20 20
MLU 73 94 73 94 73 / 30 40 20 20 20
DEQ 72 94 72 94 71 / 40 40 30 20 20
TXK 74 95 73 94 73 / 30 30 30 20 20
ELD 73 94 72 93 72 / 40 40 30 20 20
TYR 76 96 75 97 75 / 10 10 10 10 10
GGG 76 96 74 98 74 / 10 10 20 20 20
LFK 74 96 73 97 73 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15/19
Hazardous weather outlook, Jul 23, 11:15 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 23 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
OVER EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND THE EASTERN SECTIONS OF NORTHCENTRAL
LOUISIANA...WHERE A WEAKNESS IN THE UPPER LEVELS OF THE
ATMOSPHERE WILL PERSIST ATOP A VERY HOT...HUMID...AND UNSTABLE AIR
MASS. ANY ISOLATED STORMS THAT DEVELOP WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND BRIEF HEAVY RAINFALL. IN ADDITION...AFTERNOON
TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 90S...WITH
AFTERNOON HEAT INDICES RANGING FROM 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND POSSIBLY PORTIONS OF
NORTHCENTRAL LOUISIANA WEDNESDAY...AS THE REMNANTS OF A COMPLEX OF
SHOWERS AND THUNDERSTORMS SHIFT SOUTH INTO THE AREA WEDNESDAY
MORNING. SURFACE BOUNDARIES LEFTOVER FROM THESE STORMS AND AN
ACCOMPANYING UPPER LEVEL DISTURBANCE MAY CONTRIBUTE TO ADDITIONAL
REDEVELOPMENT WEDNESDAY AFTERNOON OVER THESE AREAS...WITH SOME OF
THE STRONGER STORMS PRODUCING LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL. ADDITIONAL ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THE WEEKEND AS
ADDITIONAL UPPER LEVEL DISTURBANCES SHIFT SOUTHEAST INTO THE AREA.
HIGH TEMPERATURES EACH DAY WILL RANGE FROM THE MID AND UPPER
90S...AND WHEN COMBINED WITH THE HUMIDITY...WILL RESULT IN
AFTERNOON HEAT INDICES RANGING FROM 100 TO 105 DEGREES EACH DAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.
15
In the hours before
Special weather statement, Jul 23, 4:22 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT TUE JUL 23 2013
ARZ059-OKZ077-232300-
LITTLE RIVER-MCCURTAIN-
522 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...FOREMAN...WINTHROP...BROKEN BOW AND IDABEL...
AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ARKINDA...OR 10 MILES NORTHWEST
OF FOREMAN. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR PICKENS.
BOTH STORMS ARE MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
09Special weather statement, Jul 23, 5:17 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT TUE JUL 23 2013
OKZ077-240000-
MCCURTAIN-
617 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST AND PICKENS...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES EAST OF NASHOBA...OR 22
MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
09Special weather statement, Jul 23, 5:57 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT TUE JUL 23 2013
ARZ059-OKZ077-TXZ097-240045-
BOWIE-LITTLE RIVER-MCCURTAIN-
657 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...ASHDOWN...FOREMAN...RICHMOND...DE KALB AND NEW
BOSTON...
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOREMAN...MOVING
SOUTHEAST AT 15 MPH.
MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
09Special weather statement, Jul 23, 5:59 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 PM CDT TUE JUL 23 2013
ARZ060-061-071-072-240045-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-
659 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...HEMPSTEAD...LAFAYETTE AND NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
BODCAW...BUCKNER...HOPE...LEWISVILLE...PERRYTOWN...ROSSTON...
SMITHLAND...STAMPS AND WILLISVILLE...
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF BODCAW...OR 9 MILES
SOUTH OF HOPE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
09Special weather statement, Jul 23, 6:36 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CDT TUE JUL 23 2013
ARZ073-LAZ004-006-240130-
CLAIBORNE-UNION-
736 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTH CENTRAL LOUISIANA...
UNION...
IN NORTHWEST LOUISIANA...
CLAIBORNE...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...JUNCTION CITY...LAPILE...LAWSON...LISBON...
MOUNT HOLLY...NORPHLET...SMACKOVER...STRONG...URBANA AND
WESSON...
AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEPHENS
TO EL DORADO TO CALION...OR ALONG A LINE EXTENDING FROM STEPHENS TO
EL DORADO TO 11 MILES EAST OF NORPHLET...MOVING SOUTHEAST AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
09Thunderstorm Wind, Union
- When
- July 23, 6:53 PM CST
- Where
- Union County, 0.58 mi W of Cargile
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -92.660
Trees and powerlines were downed in the south part of the county.
Thunderstorm Wind, Union
- When
- July 23, 6:53 PM CST
- Where
- Union County, 0.58 mi W of Cargile
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -92.660
Trees and powerlines were downed in the south part of the county.
Thunderstorm Wind, Miller
- When
- July 23, 7:15 PM CST
- Where
- Miller County, 0.9 mi SW of Fouke
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.260, -93.890
Several large trees were downed in Fouke, Arkansas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458217, 458218, 458219.